Pennsylvania, 2017

Tornado in Pennsylvania, July 22, 2017

July 22, 2017 · NWS CTP · 1 event in 1 county or zone

An EF0 tornado briefly touched down in Lebanon County during the evening of July 22, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF0 tornado briefly touched down in Lebanon County during the evening of July 22, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 6:24 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 22, 6:24 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
724 PM EDT Sat Jul 22 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday. This will bring widespread showers and
thunderstorms to the region for the next day.  High pressure
will build southeast into the region for the middle of next week
bringing slightly cooler temperatures and lower humidity
levels.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Three distint cluster of showers running through the area right
now. Storms over the Laurels contain heavy rain, but it has
hardly rained there today, so flooding worries low there for the
evening and early tonight. Rain and spinning showers moving out
of the eastern counties are very low-topped and produced little
if any thunder as they passed through, but did make a >2" rain
stripe from Penfield to Lock Haven. One spotter in Lock Haven
had almost 2.5". Much of the area is just soaking in this
largely beneficial rain. Tweaks made to POPs for the next few
hours based on recent radar and CAMs trends.

Prev...
Complicated forecast for next day.  MCS moving across CWA
currently has lost a lot of its intensity over our area. Still
a couple areas of heavy rain though. One area across Mifflin
County moving fast enough NE and is rather benign. Gages in
Mifflin showing around a half to three quarters of an inch.
Another east-west band is entering western Clearfield County.
CAMS have been showing some heavier rainfall totals as this is
forecast to pivot NE and eventually slow down. Elsewhere radar
returns show only light showers. With high PW air and frontal
boundary over the area, models show more development this
afternoon and evening across the southern 2/3 of the CWA. Low
level jet will also increase overnight. Will keep pops high to
cover this. Still can't rule out a few stronger storms across
the south. Storms will also have brief heavy downpours with a
quick 1-2 inches of rain possible. So isolated flooding is
possible as well.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
More convection is likely on Sunday with frontal boundary moving
little overnight. Moderate CAPES and moderate westerly flow
aloft, combined with large scale forcing ahead of approaching
upper trough, should support widespread convection by afternoon.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Looking at some dry weather for a change from later Monday
into Wed, as weak high pressure builds into the area.

Less humid and slightly cooler weather for mid week.

Some showers and storms on Thursday into early Friday, as
another cold front moves across the area.

Back to dry conditions by later Friday into the weekend.

Cut back on showers and storms for Wednesday night and later
Friday.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Main area of storms now south of central PA.

Still some showers and isolated storms this aft.

18Z TAFS adjusted for this.

Expect areas of low clouds and fog late tonight, given
humid airmass in place.

Higher chance of showers and storms on Sunday.

Less chance by later Monday.

Dry weather with mainly VFR conditions by Tue, as weak
high pressure builds in.

.OUTLOOK...

Sun night...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...Patchy AM fog. Otherwise no sig wx.

Thu...Chance of showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross/Dangelo
SHORT TERM...Ross
LONG TERM...Martin
AVIATION...Martin
Hazardous weather outlook, Jul 22, 5:18 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
618 AM EDT Sat Jul 22 2017

PAZ004>006-010>012-037-041-045-046-051-053-231030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Montour-
Columbia-
618 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-231030-
Sullivan-
618 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-033>036-049-050-052-056>059-063>066-231030-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-
Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
618 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
localized flooding are possible this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Sunday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 1:57 PM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service State College PA
257 PM EDT SAT JUL 22 2017

PAZ057>059-221945-
Lebanon PA-Dauphin PA-Schuylkill PA-
257 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 257 PM EDT, Doppler radar indicated a strong thunderstorm near New
Buffalo, moving east at 25 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Myerstown, Annville, Linglestown, Lebanon, Harper Tavern, Skyline
View, Richland, Cleona, Fredericksburg, Dehart Dam, Sand Hill, Avon,
Lickdale, Fort Indiantown Gap, Pleasant Hill, Lebanon South, Pine
Grove, Penn National Race Course, New Buffalo and Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 7625 4034 7693 4036 7694 4036 7697
      4045 7698 4046 7696 4048 7695 4051 7698
      4052 7698 4058 7625 4052 7625 4052 7634
      4049 7644 4038 7625
TIME...MOT...LOC 1857Z 268DEG 23KT 4044 7688

CR
Special weather statement, Jul 22, 2:42 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
342 PM EDT SAT JUL 22 2017

PAZ057-059-066-222030-
Lancaster PA-Lebanon PA-Dauphin PA-
342 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 341 PM EDT, Doppler radar indicated a strong thunderstorm over
Annville, moving east at 25 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Myerstown, Cornwall, Hummelstown, Palmyra, Annville, Hershey,
Lebanon, Harper Tavern, Timber Hills, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown, Denver, Sand Hill, Mount Gretna
Heights, Avon, Adamstown and Campbelltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 7671 4050 7674 4050 7644 4037 7625
      4036 7620 4031 7614 4023 7602
TIME...MOT...LOC 1941Z 267DEG 39KT 4035 7655

Martin
Special weather statement, Jul 22, 3:31 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
431 PM EDT SAT JUL 22 2017

PAZ059-222045-
Lebanon PA-
431 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON COUNTY UNTIL
445 PM EDT...

At 430 PM EDT, Doppler radar indicated a strong thunderstorm over
Richland, moving east at 35 mph. Wind gusts of 50 to 55 mph are
possible over extreme eastern Lebanon County. Wet trees may be
knocked down in winds this strong.

Locations impacted include...
Myerstown, Schaefferstown, Kleinfeltersville, Richland and
Newmanstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4027 7627 4027 7630 4042 7638 4043 7633
      4042 7632 4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 2030Z 255DEG 30KT 4036 7624

Dangelo
Special weather statement, Jul 22, 3:59 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service State College PA
459 PM EDT SAT JUL 22 2017

PAZ066-222115-
Lancaster PA-
459 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
515 PM EDT...

At 458 PM EDT, Doppler radar indicated a strong thunderstorm over
New Holland, moving southeast at 40 mph. Wind gusts up to 50 mph
and brief heavy rain are possible.

Locations impacted include...
New Holland, Gap, Goodville, Blue Ball, White Horse and Intercourse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 7594 4004 7594 3997 7599 4006 7614
      4016 7611 4012 7592
TIME...MOT...LOC 2058Z 294DEG 36KT 4008 7606

Dangelo
Special weather statement, Jul 22, 4:20 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
520 PM EDT SAT JUL 22 2017

PAZ028-056-222200-
Perry PA-Juniata PA-
520 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 600 PM EDT...

At 520 PM EDT, Doppler radar indicated a strong thunderstorm over
Mcalisterville, moving southeast at 25 mph. Wind gusts up to 50 mph
are possible.

This strong thunderstorm will be near...
  Mcalisterville around 530 PM EDT.
  Newport around 555 PM EDT.

Other locations impacted by this storm include Thompsontown, East
Salem and Millerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4065 7739 4069 7729 4065 7707 4055 7700
      4045 7715
TIME...MOT...LOC 2120Z 298DEG 22KT 4065 7733

Dangelo
Special weather statement, Jul 22, 4:59 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
559 PM EDT SAT JUL 22 2017

PAZ028-050-052-056>058-222230-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
Schuylkill PA-
559 PM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS MOVING NORTH OF HARRISBURG UNTIL 630 PM
EDT...

At 557 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Meiserville to near Newport. Movement was
east at 25 mph. Some of these storms have exhibited weak rotation.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Newport, Port Trevorton, Lykens, Williamstown, Meiserville, Urban,
Elizabethville, Tower City, Millersburg, Klingerstown, New Buffalo,
Dehart Dam, Gratz, Liverpool, Wiconisco, Dalmatia, Halifax, Enders,
Hegins and Berrysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4069 7641 4036 7681 4048 7718 4071 7704
TIME...MOT...LOC 2157Z 281DEG 21KT 4063 7702 4049 7709

Dangelo

The radar

The State College radar (KCCX), 151 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lebanon

When
July 22, 6:40 PM EST to 6:41 PM EST
Where
Lebanon County, 0.55 mi WNW of Hebron to 0.51 mi NW of Hebron
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.334, -76.389

A brief tornado touched down near Avon in Lebanon County during the evening of July 22, 2017. Damage was extremely limited, with only 1 large tree and several smaller limbs from nearby trees being broken. A few loose yard objects indicated a convergent wind pattern. Determination was based on several eyewitness reports, along with several video clips of the tornado. Winds were estimated at 65 mph, making this a weak EF0. There were no injuries or deaths. Time on the ground was less than 1 minute.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703024.